Wisconsin, 2011Damaging Winds in Wisconsin, July 23, 2011
July 23, 2011 · NWS MPX · 5 events in 3 counties and zones
Thunderstorms developed along the leading edge of an outflow boundary from earlier thunderstorms across the Twin Cities Metro area. These storms became severe in portions of west-central Wisconsin and caused damage to mostly trees and power lines from embedded bow echoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along the leading edge of an outflow boundary from earlier thunderstorms across the Twin Cities Metro area. These storms became severe in portions of west-central Wisconsin and caused damage to mostly trees and power lines from embedded bow echoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 23, 6:03 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 23, 6:03 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT SAT JUL 23 2011
.UPDATE...
ADDED 00Z TAF DISCUSSION BELOW.
&&
.DISCUSSION...
NEXT ROUND OF STORMS ARE UNDERWAY ACROSS CENTRAL MN EARLY THIS
AFTERNOON. THE SPC 4KM WRF INTENSIFIES THIS ACTIVITY AND BRINGS IT
TO THE NORTH METRO BY 22Z. OUR LOCAL WRF MINORS THIS ACTIVITY WITH
RAPID DEVELOPMENT TO THE SOUTH ACROSS WEST CENTRAL AND SOUTHWEST
MN AND BRINGS IT INTO THE METRO AND SOUTH CENTRAL MN BY 22Z.
EITHER WAY... STRONG TO SEVERE STORMS LIKELY ACROSS MUCH OF THE
CWA THIS AFTERNOON/EARLY EVENING. BOUNDARY PLACEMENT IS DIFFICULT
AT THIS TIME WITH WHAT APPEARS TO BE THE REAL WARM FRONT RIGHT
ALONG THE MN/IA BORDER WITH ANOTHER BOUNDARY...PERHAPS OUR
BACKDOOR COLD FRONT THAT WAS DROPPING DOWN FROM THE NORTH
YESTERDAY....ACROSS CENTRAL MN AND OUR FAR NORTHERN COUNTIES OF
WI. BOTH OF THESE HAVE POTENTIAL FOR TORNADO DEVELOPMENT THROUGH
EARLY THIS EVENING WITH LOCAL TORNADO PROBABILITIES HIGHER FOR THE
CENTRAL MN BOUNDARY.
IN ADDITION...HEAVY PRECIPITATION REMAINS A CONCERN. LATEST WATER
VAPOR IMAGERY INDICATES THE TROPICAL CONNECTION LIFTING BACK INTO
FAR SOUTHERN MN WITH WHAT APPEARS TO BE A MINOR DISTURBANCE OVER
NORTHEAST NEBRASKA. NAM 925-850MB MOISTURE TRANSPORT...MOISTURE
FLUX AND FRONTOGENESIS POINT TO FAR SOUTHERN MN/NORTHERN IA AS
HAVING CONDITIONS FAVORABLE FOR HEAVY RAIN EARLY THIS EVENING.
CORFIDI VECTORS REMAIN WESTERLY 25 KNOTS FOR US BUT DROP OFF
CONSIDERABLY ACROSS NORTHERN IA. MPXWRF AND SPCWRF BOTH SHOW MORE
OF A NORTH TO SOUTH LINE MOVING ACROSS THIS AREA AND NOT AN WEST
TO EAST TRAINING EVENT AS WE HAVE SEEN LATELY.
STILL EXPECT THE RAIN TO BE OVER BY 12Z SUNDAY WITH HIGH
PRESSURE...SEASONAL TEMPERATURE AND MUCH LESS DAYTIME HUMIDITY FOR
SUNDAY AND MONDAY. AS THE HIGH MOVES EAST ON TUESDAY...THE RETURN
FLOW WILL BEGIN FROM THE SOUTH ONCE AGAIN. SHOWER AND THUNDERSTORM
CHANCES WILL SLOWLY INCREASE FROM WEST TO EAST AS FIRST A WARM
FRONT MOVES THROUGH BY WEDNESDAY AND THEN A COOL FRONT DROPS IN ON
THURSDAY. THE COOL FRONT STILL LOOKS TO BECOME STATIONARY ACROSS
SOUTHERN MN AND WI IN THE THURSDAY-FRIDAY TIME FRAME. WHILE THIS
IS OCCURRING...THE TROPICAL CONNECTION FIRMLY REESTABLISHES ITSELF
ACROSS THE UPPER MISSISSIPPI VALLEY ONCE AGAIN...ONCE AGAIN
BRINGING A THREAT OF TROPICAL DOWNPOURS/FLOODING TO PARTS OF THE
AREA. ENDED THE 7 DAY FORECAST WITH DRY WEATHER ON SATURDAY.
&&
.AVIATION.../18Z TAF ISSUANCE/
THUNDER THREAT DECREASING ACROSS THE FORECAST AREA MAIN FORCING
NEAR THE FRONTAL BOUNDARY CONFINED TO AREAS SOUTH OF THE TAF
SITES. HAVE INCLUDED A VICINITY THUNDER AT KMSP AND AT KEAU FOR AN
HOUR OR SO THIS EVENING...WITH A WEAK BOUNDARY SINKING SOUTH
THROUGH THE AREA. OTHERWISE..LOWER CIGS...PRIMARILY LOW END VFR
ARE IN PLACE OVER CENTRAL MINNESOTA...WHICH WILL LIKELY REMAIN IN
PLACE THROUGH MOST OF THE EVENING. LATER TONIGHT THERE IS ALSO A
CHANCE OF IFR CIGS DEVELOPING OVER PRIMARILY EASTERN MN AND WEST
CENTRAL WISCONSIN. STRONGER OVERALL DRYING MAY PREVENT SOME OF
THIS...SO CONFIDENCE NOT HIGH. GENERALLY VFR SKC-FEW030-040 WILL
PREVAIL OVER THE AREA AFTER 17Z SUNDAY AS HIGH PRESSURE BUILDS IN.
KMSP....A BOUNDARY IS MOVING ACROSS THE AREA...AT 00Z SO THE
THUNDER CHANCE ABOUT OVER. ABOVE MENTIONED LOW END VFR CIGS LIKELY
TO AFFECT THE AREA DURING THE EVENING WITH THE SMALLER RISK OF IFR
CIGS LATE TONIGHT AND SUNDAY MORNING. A FEW GUSTS TO 20 KNOTS FOR
ABOUT AN HOUR UNTIL 01Z BEHIND THE FRONT MOVING TO THE SOUTH
OTHERWISE...NORTHEAST WINDS MAINLY AT OR BELOW 10 KNOTS...THEN
NORTHWEST ON SUNDAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
RAH/JPR
Hazardous weather outlook, Jul 23, 2:45 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT SAT JUL 23 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
345 PM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH MIDNIGHT.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK AREA FOR
THE REMAINDER OF THE AFTERNOON AND MOVE EASTWARD THROUGH THE EVENING
HOURS. A FEW STORMS WILL LIKELY BECOME SEVERE AND CONTAIN DAMAGING
WINDS AND LARGE HAIL. A TORNADO OR TWO MAY ALSO OCCUR. IN
ADDITION....HEAVY RAINFALL WILL ACCOMPANY THE STORMS WITH AN INCH OR
TWO OF RAIN FALLING WITHIN AN HOUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS CHANCES WILL RETURN TO THE OUTLOOK AREA BY THE
MIDDLE OF NEXT WEEK. HEAVY RAINFALL IS POSSIBLE...ESPECIALLY
ACROSS SOUTHERN MINNESOTA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EARLY TONIGHT.
RAH
In the hours before
Special weather statement, Jul 23, 4:42 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT SAT JUL 23 2011
WIZ025-026-028-232345-
DUNN-EAU CLAIRE-PEPIN-
542 PM CDT SAT JUL 23 2011
AT 539 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM A FEW MILES WEST OF ROCK FALLS EAST TOWARDS
AUGUSTA. THESE STORMS WERE MOVING EAST SOUTHEAST AT 30 MPH.
PEA SIZE HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...BRIEF HEAVY RAINFALL RATES OF UP TO ONE AND A HALF
INCHES IN AN HOUR ARE LIKELY WITH THESE STORMS. SUCH RAINFALL RATES
HAVE ALREADY BEEN INDICATED BY RADAR.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DURAND.
ROCK FALLS.
CARYVILLE.
ALLEN.
BRACKETT.
FOSTER.
INTERSTATE 94 SOUTHEAST OF EAU CLAIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4459 9199 4482 9196 4473 9091 4459 9092
TIME...MOT...LOC 2240Z 280DEG 28KT 4471 9177
JLT
Special weather statement, Jul 23, 7:41 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CDT SAT JUL 23 2011
MNZ083-240215-
BLUE EARTH-
841 PM CDT SAT JUL 23 2011
...STRONG THUNDERSTORMS MOVING INTO BLUE EARTH COUNTY THROUGH
915 PM CDT...
AT 838 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF MADELIA. THIS STORM WAS MOVING EAST AT
20 MPH. THIS STORM HAS WEAK ROTATION WITHIN IT AND HAS POSSIBLY
PRODUCED BRIEF FUNNEL CLOUDS.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LAKE CRYSTAL.
GOOD THUNDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ROTATION INCREASES WITH THIS STORM...A TORNADO WARNING WILL BE
NEEDED.
RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES ARE POSSIBLE FROM
THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.
&&
LAT...LON 4416 9408 4398 9407 4398 9436 4411 9437
TIME...MOT...LOC 0140Z 259DEG 16KT 4404 9431
Special weather statement, Jul 23, 7:43 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 PM CDT SAT JUL 23 2011
MNZ075-076-083-240230-
BLUE EARTH-LE SUEUR-NICOLLET-
843 PM CDT SAT JUL 23 2011
AT 840 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF NORTH MANKATO. THIS STORM WAS MOVING
EAST AT 15 MPH. THIS STORM HAS WEAK ROTATION WITHIN IT AND MAY
PRODUCE BRIEF FUNNEL CLOUDS.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SKYLINE.
NORTH MANKATO.
MANKATO.
EAGLE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ROTATION INCREASES WITH THIS STORM...A TORNADO WARNING WILL BE
NEEDED.
&&
LAT...LON 4427 9389 4412 9386 4413 9417 4420 9420
TIME...MOT...LOC 0142Z 256DEG 12KT 4417 9412
Special weather statement, Jul 23, 8:07 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT SAT JUL 23 2011
MNZ076-077-240245-
LE SUEUR-RICE-
907 PM CDT SAT JUL 23 2011
AT 905 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF ELYSIAN. THIS STORM WAS MOVING EAST AT
20 MPH.
WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM ALONG WITH POSSIBLE
FUNNEL CLOUDS. IN ADDITION...BRIEF VERY HEAVY RAINFALL WITH RATES OF
ONE TO TWO INCHES PER HOUR ARE LIKELY WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GREENLAND.
KILKENNY.
MORRISTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4424 9376 4424 9380 4425 9381 4432 9385
4438 9365 4440 9341 4420 9342 4419 9376
TIME...MOT...LOC 0208Z 258DEG 17KT 4426 9369Special weather statement, Jul 23, 8:49 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
949 PM CDT SAT JUL 23 2011
MNZ060>063-240330-
ANOKA-HENNEPIN-RAMSEY-WASHINGTON-
949 PM CDT SAT JUL 23 2011
...THUNDERSTORMS MOVING OVER ANOKA...HENNEPIN...RAMSEY AND
WASHINGTON COUNTIES THROUGH 1030 PM CDT...
AT 946 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ROBBINSDALE. THIS STORM WAS MOVING EAST AT 30 MPH.
PEA SIZE HAIL AND GUSTY WINDS TO 40 MPH ARE POSSIBLE WITH THIS STORM
IN COLUMBIA HEIGHTS...LAUDERDALE...ROSEVILLE...AND SHOREVIEW. WHILE
THIS STORM WILL REMAIN NORTH OF MINNEAPOLIS...GUSTY WINDS OF 30 TO
40 MPH ORIGINATING FROM THIS STORM ARE LIKELY TO BE EXPERIENCED IN
MINNEAPOLIS...ST. PAUL...AND LOCATIONS IN BETWEEN THE
DOWNTOWNS...INCLUDING THE UNIVERSITY OF MINNESOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A QUICK ONE INCH OF RAIN IS POSSIBLE FROM THE THUNDERSTORM FROM
ROBBINSDALE TO WHITE BEAR LAKE AND COMMUNITIES IN BETWEEN. THIS MAY
RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA
ROADWAYS.
&&
LAT...LON 4514 9318 4514 9294 4503 9292 4492 9305
4499 9345 4511 9340
TIME...MOT...LOC 0246Z 271DEG 25KT 4503 9330Special weather statement, Jul 23, 9:40 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 PM CDT SAT JUL 23 2011
MNZ063-070-078-WIZ024-025-240430-
DAKOTA-DUNN-GOODHUE-PIERCE-WASHINGTON-
1040 PM CDT SAT JUL 23 2011
...THUNDERSTORMS MOVING OVER DAKOTA...DUNN...GOODHUE...PIERCE AND
WASHINGTON COUNTIES THROUGH 1130 PM CDT...
AT 1037 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HASTINGS TO DIAMOND BLUFF.
THESE STORMS WERE MOVING NORTHEAST AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
COTTAGE GROVE.
DIAMOND BLUFF.
HAGER CITY.
BAY CITY.
ESDAILE.
BELDENVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH 1130 ARE POSSIBLE FROM
THE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4486 9290 4486 9212 4464 9231 4452 9264
4476 9308
TIME...MOT...LOC 0339Z 244DEG 27KT 4476 9291 4462 9265Thunderstorm Wind, Pierce
- When
- July 23, 9:50 PM CST
- Where
- Pierce County, 1.29 mi SSW of River Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.833, -92.641
A large tree was blown down between River Falls, and Prescott, Wisconsin.
Thunderstorm Wind, Chippewa
- When
- July 23, 9:57 PM CST
- Where
- Chippewa County, 8.87 mi E of New Auburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.220, -91.370
Several trees were blown down across the area.
Thunderstorm Wind, Chippewa
- When
- July 23, 10:41 PM CST
- Where
- Chippewa County, 2.54 mi NW of Cadott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.950, -91.150
Several trees were blown down near Cadott, Wisconsin.
Thunderstorm Wind, Dunn
- When
- July 23, 10:45 PM CST
- Where
- Dunn County, 2.29 mi NNE of Downsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.800, -91.910
Several trees were blown down in Dunn Township.
Thunderstorm Wind, Chippewa
- When
- July 23, 10:51 PM CST
- Where
- Chippewa County, 0.85 mi SW of Stanley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.960, -90.940
A roof was damaged due to straight line winds. In addition, a few large trees were uprooted in Fandry Park, on the west side of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315677, 315678, 315680, 315681, 315682.